New Delhi, Oct 30, 2022, IANS
The skin creams containing steroids, that are being sold as an over-the-counter drug and are applied directly to the skin to reduce inflammation and irritation, have many side effects and sometimes may develop permanent stretch marks and discolouration, warned the dermatologists.
"Steroids are immunosuppressant drug that reduce the body's immunity levels. The drug is being prescribed by the doctors if one is suffering from skin inflammation and other related issues like irritation. Steroids are used to reduce the skin inflammation and irritation for sometimes to relieve the patients but this is not the permanent treatment," said Dr Manish Jhangra, Dermatologist at RML hospital.
"But, we also have to stop the use of steroids slowly and at the earliest. If we stop the steroids suddenly, there are chances that inflammation may develop again with many folds. That's why, the use of steroids needs serious attention and carefulness," he said.
Steroids are being used in the skin in two forms - oral and topical. Topical corticosteroids are a type of steroid medicine applied directly to the skin to reduce inflammation and irritation. But the concern is that these steroids are sold over the counter freely which is the main concern. As many steroids containing creams have mixture of different constituents like anti-bacterial, anti-fungal and also the steroids.
"If someone uses steroids containing creams in the fungal infection, instead of reducing the irritation it will increase and will also reduce the the immunity levels and resultantly the body will not be able to fight against fungal infection," said RML dermatologist.
"Most of the patients who come to the outpatient department (OPD) are those who have been continuously using creams containing steroids which often results in various side effects, such as serious skin infections, leaving the skin damaged for years even after prolonged treatments," he said.
The doctors from RML Hospital's dermatology department have also launched a campaign against the skin creams containing steroids that are being sold as an over-the-counter drug.
Steroids in the form of cream on face can create problems like redness and hair on faces, thin skin and a burning sensation, said Dr Jhangra, adding that the reason behind the rise of side effects of these steroids is their availability over the counter.